October  2017, 22(8): 3221-3234. doi: 10.3934/dcdsb.2017171

Monotone traveling waves in a general discrete model for populations

1. 

Department of Mathematics, Vietnam National University, 334 Nguyen Trai, Hanoi, Viet Nam

2. 

Department of Mathematics and Statistics, University of Arkansas at Little Rock, 2801 S. University Ave, Little Rock, AR 72204, USA

Received  July 2016 Revised  September 2016 Published  June 2017

Fund Project: We thank the anonymous referee for carefully reading the manuscript and suggestions that help us improve the justifications of some conditions

In this paper we consider the existence of monotone traveling waves for a class of general integral difference model for populations that allows the dispersal probability to have no continuous density functions but the fecundity functions to generate a monotone dynamical systems. In this setting we deal with the non-compactness of the evolution operator by using the monotone iteration method.

Citation: Thuc Manh Le, Nguyen Van Minh. Monotone traveling waves in a general discrete model for populations. Discrete & Continuous Dynamical Systems - B, 2017, 22 (8) : 3221-3234. doi: 10.3934/dcdsb.2017171
References:
[1]

D. G. Aronson and H. Weinberger, Nonlinear diffusion in population genetics, combustion, and nerve propagation, Partial Differential Equations and Related Topics (J. Golstein ed.), Lecture Notes in Mathematics, Springer. Berlin, 466 (1975), 5-49.   Google Scholar

[2]

D. G. Aronson and H. F. Weinberger, Multidimensional nonlinear diffusion arising in population genetics, Adv. in Math., 30 (1978), 33-76.  doi: 10.1016/0001-8708(78)90130-5.  Google Scholar

[3]

K. Gopalsamy, Stability and Oscillations in Delay Differential Equations of Population Dynamics Kluwer Academic Publishers. Dordrecht, 1992. doi: 10.1007/978-94-015-7920-9.  Google Scholar

[4]

S.-B. Hsu and X.-Q. Zhao, Spreading speeds and traveling waves for nonmonotone integrodifference equations, SIAM J. Math. Anal., 40 (2008), 776-789.  doi: 10.1137/070703016.  Google Scholar

[5]

M. Kot, Discrete-time travelling waves: Ecological examples, J. Math. Biol., 30 (1992), 413-436.  doi: 10.1007/BF00173295.  Google Scholar

[6]

M. KotM. A. Lewis and P. van den Driessche, Dispersal data and the spread of invading organisms, Ecology, 77 (1996), 2027-2042.  doi: 10.2307/2265698.  Google Scholar

[7]

M. A. LewisB. Li and H. F. Weinberger, Spreading speed and linear determinacy for two-species competition models, J. Math. Biol., 45 (2002), 219-233.  doi: 10.1007/s002850200144.  Google Scholar

[8]

B. Li, Traveling wave solutions in a plant population model with a seed bank, J. Math. Biol., 65 (2012), 855-873.  doi: 10.1007/s00285-011-0481-x.  Google Scholar

[9]

B. LiM. A. Lewis and H. F. Weinberger, Existence of traveling waves for integral recursions with nonmonotone growth functions, J. Math. Bio., 58 (2009), 323-338.  doi: 10.1007/s00285-008-0175-1.  Google Scholar

[10]

B. LiM. A. Lewis and H. F. Weinberger, Spreading speeds as slowest wave speeds for cooperative systems, Math. Biosci., 196 (2005), 82-98.  doi: 10.1016/j.mbs.2005.03.008.  Google Scholar

[11]

X. Liang and X.-Q. Zhao, Asymptotic speeds of spread and traveling waves for monotone semifows with applications, Communications on Pure and Applied Mathematics, 60 (2007), 1-40.  doi: 10.1002/cpa.20154.  Google Scholar

[12]

X. Liang and X.-Q. Zhao, Spreading speeds and traveling waves for abstract monostable evolution systems, Journal of Functional Analysis, 259 (2010), 857-903.  doi: 10.1016/j.jfa.2010.04.018.  Google Scholar

[13]

R. Lui, Existence and stability of traveling wave solutions of a nonlinear integral operator, J. Math. Biol., 16 (1983), 199-220.  doi: 10.1007/BF00276502.  Google Scholar

[14]

R. Lui, Biological growth and spread modeled by systems of recursions. Ⅰ Mathematical theory, Math. Biosci., 93 (1989), 269-295.  doi: 10.1016/0025-5564(89)90026-6.  Google Scholar

[15]

R. Lui, Biological growth and spread modeled by systems of recursions. Ⅱ Biological theory, Math. Biosci., 93 (1989), 297-312.  doi: 10.1016/0025-5564(89)90027-8.  Google Scholar

[16]

F. Lutscher, Density-dependent dispersal in integrodifference equations, J. Math. Biol., 56 (2008), 499-524.  doi: 10.1007/s00285-007-0127-1.  Google Scholar

[17]

F. Lutscher and N. Van Minh, Spreading speeds and traveling waves in discrete models of biological populations with sessile stages, Nonlinear Analysis: Real World Applications, 14 (2013), 495-506.  doi: 10.1016/j.nonrwa.2012.07.011.  Google Scholar

[18]

N. MacDonald and A. R. Watkinson, Models of an annual plant population with a seed bank, J Theor Biol., 93 (1981), 643-653.  doi: 10.1016/0022-5193(81)90226-5.  Google Scholar

[19]

M. G. NeubertM. Kot and M. A. Lewis, Dispersal and pattern formation in a discrete-time predator-prey model, Theor. Pop. Biol., 48 (1995), 7-43.  doi: 10.1006/tpbi.1995.1020.  Google Scholar

[20]

M. Neubert and H. Caswell, Demography and Dispersal: Calculation and sensitivity analysis of invasion speeds for structured populations, Ecology, 81 (2000), 1613-1628.   Google Scholar

[21]

J. A. PowellI. Slapničar and W. van der Werf, Epidemic spread of a lesion-forming plant pathogen - analysis of a mechanistic model with infinite age structure, J. Lin. Alg. Appl., 398 (2005), 117-140.  doi: 10.1016/j.laa.2004.10.020.  Google Scholar

[22]

M. Rees and M. J. Long, The analysis and interpretation of seedling recruitment curves, Am. Nat., 141 (1993), 233-262.  doi: 10.1086/285471.  Google Scholar

[23]

A. R. Templeton and D. A. Levin, Evolutionary consequences of seed pools, Am. Nat., 114 (1979), 232-249.  doi: 10.1086/283471.  Google Scholar

[24]

H. Thieme, Density-dependent regulation of spatially distributed populations and their asymptotic speed of spread, J. Math. Biol., 8 (1979), 173-187.  doi: 10.1007/BF00279720.  Google Scholar

[25]

H. Thieme, Asymptotic estimates of the solutions of nonlinear integral equations and asymptotic speeds for the spread of populations, J. Reine Angew. Math., 306 (1979), 94-121.  doi: 10.1515/crll.1979.306.94.  Google Scholar

[26]

L. M. ThucF. Lutscher and N. Van Minh, Traveling wave dispersal in partially sedentary age-structured populations, Acta Mathematica Vietnamica, 36 (2011), 319-330.   Google Scholar

[27]

A. Valleriani and K. Tielbörger, Effect of age on germination of dormant seeds, Theor. Pop. Biol., 70 (2006), 1-9.  doi: 10.1016/j.tpb.2006.02.003.  Google Scholar

[28]

R. R. Veit and M. A. Lewis, Dispersal, population growth, and the Allee effect: Dynamics of the House Finch invasion of eastern North America, Am. Nat., 148 (1996), 255-274.  doi: 10.1086/285924.  Google Scholar

[29]

D. Volkov and R. Lui, Spreading speed and travelling wave solutions of a partially sedentary population, IMA Journal of Applied Mathematics, 72 (2007), 801-816.  doi: 10.1093/imamat/hxm025.  Google Scholar

[30]

H. Weinberger, Long-time behavior of a class of biological models, SIAM J. Math. Anal., 13 (1982), 353-396.  doi: 10.1137/0513028.  Google Scholar

[31]

H. Weinberger, Asymptotic behavior of a model in population genetics, Partial Differential Equations and Applications (J. Chadam ed.), Lecture Notes in Mathematics, Springer, New York, 648 (1978), 47-98.   Google Scholar

[32]

H. F. WeinbergerM. A. Lewis and B. Li, Anomalous spreading speeds of cooperative recursion systems, J. Math. Biol., 55 (2007), 207-222.  doi: 10.1007/s00285-007-0078-6.  Google Scholar

[33]

X.-Q. Zhao, Spatial dynamics of some evolution systems in biology, Recent Progress on Reaction-Diffusion Systems and Viscosity Solutions, World Sci. Publ., Hackensack, NJ, (2009), 332-363.  doi: 10.1142/9789812834744_0015.  Google Scholar

show all references

References:
[1]

D. G. Aronson and H. Weinberger, Nonlinear diffusion in population genetics, combustion, and nerve propagation, Partial Differential Equations and Related Topics (J. Golstein ed.), Lecture Notes in Mathematics, Springer. Berlin, 466 (1975), 5-49.   Google Scholar

[2]

D. G. Aronson and H. F. Weinberger, Multidimensional nonlinear diffusion arising in population genetics, Adv. in Math., 30 (1978), 33-76.  doi: 10.1016/0001-8708(78)90130-5.  Google Scholar

[3]

K. Gopalsamy, Stability and Oscillations in Delay Differential Equations of Population Dynamics Kluwer Academic Publishers. Dordrecht, 1992. doi: 10.1007/978-94-015-7920-9.  Google Scholar

[4]

S.-B. Hsu and X.-Q. Zhao, Spreading speeds and traveling waves for nonmonotone integrodifference equations, SIAM J. Math. Anal., 40 (2008), 776-789.  doi: 10.1137/070703016.  Google Scholar

[5]

M. Kot, Discrete-time travelling waves: Ecological examples, J. Math. Biol., 30 (1992), 413-436.  doi: 10.1007/BF00173295.  Google Scholar

[6]

M. KotM. A. Lewis and P. van den Driessche, Dispersal data and the spread of invading organisms, Ecology, 77 (1996), 2027-2042.  doi: 10.2307/2265698.  Google Scholar

[7]

M. A. LewisB. Li and H. F. Weinberger, Spreading speed and linear determinacy for two-species competition models, J. Math. Biol., 45 (2002), 219-233.  doi: 10.1007/s002850200144.  Google Scholar

[8]

B. Li, Traveling wave solutions in a plant population model with a seed bank, J. Math. Biol., 65 (2012), 855-873.  doi: 10.1007/s00285-011-0481-x.  Google Scholar

[9]

B. LiM. A. Lewis and H. F. Weinberger, Existence of traveling waves for integral recursions with nonmonotone growth functions, J. Math. Bio., 58 (2009), 323-338.  doi: 10.1007/s00285-008-0175-1.  Google Scholar

[10]

B. LiM. A. Lewis and H. F. Weinberger, Spreading speeds as slowest wave speeds for cooperative systems, Math. Biosci., 196 (2005), 82-98.  doi: 10.1016/j.mbs.2005.03.008.  Google Scholar

[11]

X. Liang and X.-Q. Zhao, Asymptotic speeds of spread and traveling waves for monotone semifows with applications, Communications on Pure and Applied Mathematics, 60 (2007), 1-40.  doi: 10.1002/cpa.20154.  Google Scholar

[12]

X. Liang and X.-Q. Zhao, Spreading speeds and traveling waves for abstract monostable evolution systems, Journal of Functional Analysis, 259 (2010), 857-903.  doi: 10.1016/j.jfa.2010.04.018.  Google Scholar

[13]

R. Lui, Existence and stability of traveling wave solutions of a nonlinear integral operator, J. Math. Biol., 16 (1983), 199-220.  doi: 10.1007/BF00276502.  Google Scholar

[14]

R. Lui, Biological growth and spread modeled by systems of recursions. Ⅰ Mathematical theory, Math. Biosci., 93 (1989), 269-295.  doi: 10.1016/0025-5564(89)90026-6.  Google Scholar

[15]

R. Lui, Biological growth and spread modeled by systems of recursions. Ⅱ Biological theory, Math. Biosci., 93 (1989), 297-312.  doi: 10.1016/0025-5564(89)90027-8.  Google Scholar

[16]

F. Lutscher, Density-dependent dispersal in integrodifference equations, J. Math. Biol., 56 (2008), 499-524.  doi: 10.1007/s00285-007-0127-1.  Google Scholar

[17]

F. Lutscher and N. Van Minh, Spreading speeds and traveling waves in discrete models of biological populations with sessile stages, Nonlinear Analysis: Real World Applications, 14 (2013), 495-506.  doi: 10.1016/j.nonrwa.2012.07.011.  Google Scholar

[18]

N. MacDonald and A. R. Watkinson, Models of an annual plant population with a seed bank, J Theor Biol., 93 (1981), 643-653.  doi: 10.1016/0022-5193(81)90226-5.  Google Scholar

[19]

M. G. NeubertM. Kot and M. A. Lewis, Dispersal and pattern formation in a discrete-time predator-prey model, Theor. Pop. Biol., 48 (1995), 7-43.  doi: 10.1006/tpbi.1995.1020.  Google Scholar

[20]

M. Neubert and H. Caswell, Demography and Dispersal: Calculation and sensitivity analysis of invasion speeds for structured populations, Ecology, 81 (2000), 1613-1628.   Google Scholar

[21]

J. A. PowellI. Slapničar and W. van der Werf, Epidemic spread of a lesion-forming plant pathogen - analysis of a mechanistic model with infinite age structure, J. Lin. Alg. Appl., 398 (2005), 117-140.  doi: 10.1016/j.laa.2004.10.020.  Google Scholar

[22]

M. Rees and M. J. Long, The analysis and interpretation of seedling recruitment curves, Am. Nat., 141 (1993), 233-262.  doi: 10.1086/285471.  Google Scholar

[23]

A. R. Templeton and D. A. Levin, Evolutionary consequences of seed pools, Am. Nat., 114 (1979), 232-249.  doi: 10.1086/283471.  Google Scholar

[24]

H. Thieme, Density-dependent regulation of spatially distributed populations and their asymptotic speed of spread, J. Math. Biol., 8 (1979), 173-187.  doi: 10.1007/BF00279720.  Google Scholar

[25]

H. Thieme, Asymptotic estimates of the solutions of nonlinear integral equations and asymptotic speeds for the spread of populations, J. Reine Angew. Math., 306 (1979), 94-121.  doi: 10.1515/crll.1979.306.94.  Google Scholar

[26]

L. M. ThucF. Lutscher and N. Van Minh, Traveling wave dispersal in partially sedentary age-structured populations, Acta Mathematica Vietnamica, 36 (2011), 319-330.   Google Scholar

[27]

A. Valleriani and K. Tielbörger, Effect of age on germination of dormant seeds, Theor. Pop. Biol., 70 (2006), 1-9.  doi: 10.1016/j.tpb.2006.02.003.  Google Scholar

[28]

R. R. Veit and M. A. Lewis, Dispersal, population growth, and the Allee effect: Dynamics of the House Finch invasion of eastern North America, Am. Nat., 148 (1996), 255-274.  doi: 10.1086/285924.  Google Scholar

[29]

D. Volkov and R. Lui, Spreading speed and travelling wave solutions of a partially sedentary population, IMA Journal of Applied Mathematics, 72 (2007), 801-816.  doi: 10.1093/imamat/hxm025.  Google Scholar

[30]

H. Weinberger, Long-time behavior of a class of biological models, SIAM J. Math. Anal., 13 (1982), 353-396.  doi: 10.1137/0513028.  Google Scholar

[31]

H. Weinberger, Asymptotic behavior of a model in population genetics, Partial Differential Equations and Applications (J. Chadam ed.), Lecture Notes in Mathematics, Springer, New York, 648 (1978), 47-98.   Google Scholar

[32]

H. F. WeinbergerM. A. Lewis and B. Li, Anomalous spreading speeds of cooperative recursion systems, J. Math. Biol., 55 (2007), 207-222.  doi: 10.1007/s00285-007-0078-6.  Google Scholar

[33]

X.-Q. Zhao, Spatial dynamics of some evolution systems in biology, Recent Progress on Reaction-Diffusion Systems and Viscosity Solutions, World Sci. Publ., Hackensack, NJ, (2009), 332-363.  doi: 10.1142/9789812834744_0015.  Google Scholar

[1]

Peixuan Weng. Spreading speed and traveling wavefront of an age-structured population diffusing in a 2D lattice strip. Discrete & Continuous Dynamical Systems - B, 2009, 12 (4) : 883-904. doi: 10.3934/dcdsb.2009.12.883

[2]

Chang-Hong Wu. Spreading speed and traveling waves for a two-species weak competition system with free boundary. Discrete & Continuous Dynamical Systems - B, 2013, 18 (9) : 2441-2455. doi: 10.3934/dcdsb.2013.18.2441

[3]

Zhenguo Bai, Tingting Zhao. Spreading speed and traveling waves for a non-local delayed reaction-diffusion system without quasi-monotonicity. Discrete & Continuous Dynamical Systems - B, 2018, 23 (10) : 4063-4085. doi: 10.3934/dcdsb.2018126

[4]

Manjun Ma, Xiao-Qiang Zhao. Monostable waves and spreading speed for a reaction-diffusion model with seasonal succession. Discrete & Continuous Dynamical Systems - B, 2016, 21 (2) : 591-606. doi: 10.3934/dcdsb.2016.21.591

[5]

Dashun Xu, Xiao-Qiang Zhao. Asymptotic speed of spread and traveling waves for a nonlocal epidemic model. Discrete & Continuous Dynamical Systems - B, 2005, 5 (4) : 1043-1056. doi: 10.3934/dcdsb.2005.5.1043

[6]

Jiamin Cao, Peixuan Weng. Single spreading speed and traveling wave solutions of a diffusive pioneer-climax model without cooperative property. Communications on Pure & Applied Analysis, 2017, 16 (4) : 1405-1426. doi: 10.3934/cpaa.2017067

[7]

Zhiting Xu. Traveling waves in an SEIR epidemic model with the variable total population. Discrete & Continuous Dynamical Systems - B, 2016, 21 (10) : 3723-3742. doi: 10.3934/dcdsb.2016118

[8]

Judith R. Miller, Huihui Zeng. Stability of traveling waves for systems of nonlinear integral recursions in spatial population biology. Discrete & Continuous Dynamical Systems - B, 2011, 16 (3) : 895-925. doi: 10.3934/dcdsb.2011.16.895

[9]

Rachidi B. Salako, Wenxian Shen. Spreading speeds and traveling waves of a parabolic-elliptic chemotaxis system with logistic source on $\mathbb{R}^N$. Discrete & Continuous Dynamical Systems - A, 2017, 37 (12) : 6189-6225. doi: 10.3934/dcds.2017268

[10]

Nar Rawal, Wenxian Shen, Aijun Zhang. Spreading speeds and traveling waves of nonlocal monostable equations in time and space periodic habitats. Discrete & Continuous Dynamical Systems - A, 2015, 35 (4) : 1609-1640. doi: 10.3934/dcds.2015.35.1609

[11]

Haiyan Wang, Carlos Castillo-Chavez. Spreading speeds and traveling waves for non-cooperative integro-difference systems. Discrete & Continuous Dynamical Systems - B, 2012, 17 (6) : 2243-2266. doi: 10.3934/dcdsb.2012.17.2243

[12]

Xiongxiong Bao, Wenxian Shen, Zhongwei Shen. Spreading speeds and traveling waves for space-time periodic nonlocal dispersal cooperative systems. Communications on Pure & Applied Analysis, 2019, 18 (1) : 361-396. doi: 10.3934/cpaa.2019019

[13]

Hans Weinberger. On sufficient conditions for a linearly determinate spreading speed. Discrete & Continuous Dynamical Systems - B, 2012, 17 (6) : 2267-2280. doi: 10.3934/dcdsb.2012.17.2267

[14]

Gary Bunting, Yihong Du, Krzysztof Krakowski. Spreading speed revisited: Analysis of a free boundary model. Networks & Heterogeneous Media, 2012, 7 (4) : 583-603. doi: 10.3934/nhm.2012.7.583

[15]

Xiao-Biao Lin, Stephen Schecter. Traveling waves and shock waves. Discrete & Continuous Dynamical Systems - A, 2004, 10 (4) : i-ii. doi: 10.3934/dcds.2004.10.4i

[16]

Zhiguo Wang, Hua Nie, Yihong Du. Asymptotic spreading speed for the weak competition system with a free boundary. Discrete & Continuous Dynamical Systems - A, 2019, 39 (9) : 5223-5262. doi: 10.3934/dcds.2019213

[17]

Meng Zhao, Wan-Tong Li, Wenjie Ni. Spreading speed of a degenerate and cooperative epidemic model with free boundaries. Discrete & Continuous Dynamical Systems - B, 2017, 22 (11) : 0-0. doi: 10.3934/dcdsb.2019199

[18]

Zhao-Xing Yang, Guo-Bao Zhang, Ge Tian, Zhaosheng Feng. Stability of non-monotone non-critical traveling waves in discrete reaction-diffusion equations with time delay. Discrete & Continuous Dynamical Systems - S, 2017, 10 (3) : 581-603. doi: 10.3934/dcdss.2017029

[19]

Jinling Zhou, Yu Yang. Traveling waves for a nonlocal dispersal SIR model with general nonlinear incidence rate and spatio-temporal delay. Discrete & Continuous Dynamical Systems - B, 2017, 22 (4) : 1719-1741. doi: 10.3934/dcdsb.2017082

[20]

Jong-Shenq Guo, Ken-Ichi Nakamura, Toshiko Ogiwara, Chang-Hong Wu. The sign of traveling wave speed in bistable dynamics. Discrete & Continuous Dynamical Systems - A, 2019, 0 (0) : 0-0. doi: 10.3934/dcds.2020047

2018 Impact Factor: 1.008

Metrics

  • PDF downloads (21)
  • HTML views (16)
  • Cited by (0)

Other articles
by authors

[Back to Top]